Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 63, NWS Tucson, AZ

August 3, 2006Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2006, 3:22 PM MST for Greenlee County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 3:22 PM MST (22:22 UTC)
Expired
Aug 3, 2006, 4:15 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Greenlee County, AZ

The radar

The Flagstaff radar (KFSX), 210 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 032225
FFWTWC
AZC011-040015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
322 PM MST THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 515 PM MST

* AT 322 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ALONG HIGHWAY 191 IN 
  NORTHERN GREENLEE COUNTY. THE HEAVIEST RAINFALL WAS NEAR ROSE PEAK.
  
EXCESSIVE RUNOFF FROM VERY HEAVY RAINFALL ON ALREADY SATURATED SOILS 
WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS ROADWAY
DIPS ALONG HIGHWAY 191. 

LAT...LON 3336 10948 3285 10906 3377 10906 3378 10933
      3369 10939 3365 10949

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 032315
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST THU AUG 3 2006

AZC011-040015-
GREENLEE AZ-
412 PM MST THU AUG 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
GREENLEE COUNTY...

AT 405 PM MST...TRAINED WEATHER SPOTTERS IN HANNAGAN MEADOW  
REPORTED THAT 1.11 INCHES OF RAIN HAD FALLEN IN 30 MINUTES. ALTHOUGH 
MODERATE RAINFALL NOW PERSISTS ACROSS NORTHERN GREENLEE COUNTY...THE 
VERY HEAVY RAINFALL ON ALREADY SATURATED SOILS WILL RESULT IN FLASH 
FLOODING OF SMALL CREEKS...ROADWAY DIPS AND OTHER LOW LYING 
AREAS...ESPECIALLY ALONG HIGHWAY 191 BETWEEN ROSE PEAK AND HANNAGAN 
MEADOW.

LAT...LON 3305 10949 3288 10935 3308 10931 3284 10906
      3377 10906 3378 10933 3369 10939 3365 10949

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU AUG 3 2006

.SYNOPSIS...A SOUTHERLY FLOW HAS DRAWN IN INCREASED MOISTURE AND
THUNDERSTORM ACTIVITY TODAY. EXPECT AREAS OF SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT HOURS IN SOME
LOCATIONS...WITH HEAVY RAINFALL AND FLOODING A CONCERN. AN UPPER LOW
NEAR THE TEXAS BIG BEND AREA WILL MOVE NEAR SOUTHERN ARIZONA BY
SATURDAY...FURTHER ENHANCING OUR CHANCE OF THUNDERSTORMS.

&&

.DISCUSSION...ITS BACK. PRECIPITABLE WATER WAS BACK UP TO 1.57 ON
THE 12Z KTUS SOUNDING...OUTFLOW FROM A COMPLEX IN CENTRAL SONORA
LAST NIGHT TRIGGERED A LARGE AREA OF CONVECTION NEAR THE BORDER
DURING THE MORNING HOURS. THIS HAS SPREAD THROUGH MUCH OF SOUTHEAST
ARIZONA DURING THE EARLY AFTERNOON HOURS. A FLASH FLOOD WATCH HAS
BEEN IN EFFECT FOR MOST OF THE DAY...FOLLOWED BY MULTIPLE FLASH
FLOOD WARNINGS. EXPECT SHOWER AND THUNDERSTORM COVERAGE TO DIMINISH
OVERNIGHT...BUT NOT STOP.

EASTERLY WAVE NEAR SOUTHWEST TEXAS WILL SERVE AS A FAIRLY STRONG
FOCUS FOR ORGANIZING PERSISTENT THUNDERSTORM ACTIVITY BY FRIDAY INTO
SATURDAY. STILL SOME QUESTION ABOUT ITS TRACK...BUT IT COULD
ACTUALLY MOVE BODILY INTO SOUTHEAST ARIZONA FRIDAY NIGHT. WITH THE
STILL RELATIVELY WET GROUND...FLOODING REMAINS A CONCERN AS SHOWERS
AND THUNDERSTORMS BECOME MORE FREQUENT AND WIDESPREAD AGAIN OVER THE
NEXT 72 HRS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR EASTERN
 PIMA...SANTA CRUZ...COCHISE...AND CENTRAL PIMA COUNTIES...
 AZZ032>035...UNTIL 10 PM MST.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 11:00 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST THU AUG 3 2006

AZZ032>035-041800-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 10 PM THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS INCREASING UNDER SOUTHERLY FLOW ALOFT. THUNDERSTORMS
SPREADING INTO SOUTHERN ARIZONA FROM NORTHERN MEXICO THIS MORNING AS
WELL AS THOSE DEVELOPING LATER THIS AFTERNOON ARE EXPECTED TO GENERATE
HEAVY RAINFALL. WITH THE GROUND STILL WET FROM PREVIOUS HEAVY
RAIN...FLOODING IS AGAIN A MAJOR CONCERN. IN ADDITION...A
TROPICAL DISTURBANCE NEAR THE TEXAS BIG BEND AREA THIS MORNING
WILL MOVE CLOSER TO THE AREA TODAY. THIS FEATURE MAY INCREASE THE
CHANCE OF GETTING VERY GUSTY WINDS WITH ANY THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL DISTURBANCE WILL MOVE INTO SOUTHEAST ARIZONA ON FRIDAY
AND BRING WIDESPREAD SHOWER AND SCATTERED THUNDERSTORM ACTIVITY. THE
ATMOSPHERE WILL BECOME VERY MOIST...RESULTING IN AN INCREASED
LIKELYHOOD THAT THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE VERY
HEAVY RAIN FRIDAY AND ALSO ON SATURDAY. WITH CURRENT WET SURFACE
CONDITIONS IN PLACE...THIS MAY LEAD TO THE INCREASED LIKELIHOOD OF
FLASH FLOODING AND ALSO FOR INCREASE IN FLOWS ON MAIN STEM
RIVERS...WASHES AND CREEKS. FLOOD/FLASH FLOOD WATCHES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029-030-041800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND TODAY WITH
MAIN THREAT FROM THESE STORMS BEING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY
AND SATURDAY AS A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN
ARIZONA. THIS FEATURE MAY BRING AN INCREASED CHANCE OF LOCALLY
HEAVY RAIN THAT MAY LEAD TO FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-041800-
WESTERN PIMA COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND
THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY AND SATURDAY AS
A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN ARIZONA. THIS FEATURE
MAY BRING AN INCREASED CHANCE OF LOCALLY HEAVY RAIN THAT MAY LEAD TO
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 2:37 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 SSW ORO VALLEY        32.40N 110.97W
08/03/2006                   PIMA               AZ   TRAINED SPOTTER

            LAMBERT LANE CLOSED BETWEEN 1ST AND LA CANADA DUE TO
            FLOWING WATER ACROSS ROADWAY.

&&

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:32 AM MSTFlash Flood WatchTWC33 hr
Aug 3, 11:33 AM MSTFlash Flood WarningTWCCochise, Santa Cruz57 min
Aug 3, 12:19 PM MSTFlash Flood WarningTWCPima56 min
Aug 3, 12:36 PM MSTFlash Flood WarningTWCPima, Pinal54 min
Aug 3, 1:39 PM MSTFlash Flood WarningTWCCochise66 min
Aug 3, 2:03 PM MSTFlash Flood WarningTWCCochise, Graham, Pima, Pinal57 min
Aug 3, 4:04 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee41 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.